Objective: Whether new antiepileptic drugs (AEDs) may result in neuropathy is unknown but possible given their effects on vitamin metabolism. This analysis aimed to determine frequency and correlates of neuropathy in subjects treated with new AEDs in relation to drug used, length of exposure and serum vitamin B12 and folate levels. Methods: We performed a cross-sectional study of 52 consecutive epileptic subjects. Presence of neuropathy was determined using the Utah Early Neuropathy Score (UENS). Exposure to anti-epileptic drugs was quantified. Serum vitamin B12 and folate levels were measured. Results: Commonly used AEDs were levetiracetam (28/52), carbamazepine (20/52), lamotrigine (20/52), sodium valproate (10/52) and zonisamide (10/52). Eight of 52 (15.4%) patients had neuropathy. There was no association with any particular AED. Neuropathy correlated with age (P=0.038) and total exposure to AEDs (P=0.032). UENS correlated with age (P=0.001), total AED exposure (P=0.001) and serum vitamin B12. <. 240. ng/L (P=0.018). Independent association of neuropathy was found with total AED exposure (P=0.032), but not age. UENS was independently associated with total exposure to AEDs (P . <. 0.001), vitamin B12. <. 240. ng/L (P=0.002), but not age. Serum vitamin B12 and folate levels were highly inter-correlated (P . <. 0.001). Conclusions: Neuropathy appears to be associated with the length of exposure to new AEDs. This may relate to the effects of new AEDs on vitamin B12 and folate metabolism. Although further research from controlled studies is needed and despite the presence of other possible confounding factors, monitoring for neuropathy and vitamin B12 and folate levels merits consideration in patients on long-term treatment with new AEDs.
- anti-epileptic drugs
- vitamin B12